Colorado, 2019

Damaging Wind in Colorado, September 8, 2019

September 8, 2019 · NWS PUB · 1 event in 1 county or zone

An isolated thunderstorm developed just west of Lamar, CO on the evening of September 8th and then proceeded to move through town producing heavy rainfall. Just northeast of the center of town the storm produced an estimated 60 MPH wind gust creating damage to a few trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

An isolated thunderstorm developed just west of Lamar, CO on the evening of September 8th and then proceeded to move through town producing heavy rainfall. Just northeast of the center of town the storm produced an estimated 60 MPH wind gust creating damage to a few trees. Several 5 inch diameter tree limbs were reported down by the microburst.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 8, 2:27 PM MST, 2 hours 33 minutes earlier.

Area forecast discussion, Sep 8, 2:27 PM MST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
327 PM MDT Sun Sep 8 2019

.SHORT TERM...(This evening through Monday)
Issued at 327 PM MDT Sun Sep 8 2019

Strong upper wave ejecting from the northern Great Basin into the
northern Rockies this afternoon, while area of surface low pressure
spins up over the Arkansas Valley, Increasing vertical motion was
producing showers and thunderstorms across the mountains and
interior valleys at mid-afternoon, with a few storms finally
spilling east into the srn I-25 corridor as of 21z. For the
remainder of the afternoon into early evening, scattered to numerous
showers/thunderstorms will continue to push eastward across the
mountains and high valleys, though areas along the Continental
Divide may see activity diminish by 00z as upper wave axis shifts
east. Brief heavy rain and gusty winds of 50-60 mph likely with any
stronger storms over the mountains the next few hours. Along I-25
and across the eastern plains, best focus for strong to severe
convection should be along the Palmer Divide and over the plains
along/north of the Arkansas River, as moisture and more unstable air
mass wraps back westward to the north of the surface low near
Pueblo. Scattered storms will continue south of the Arkansas Valley
as well as trough drags across the area, though storm
strength/coverage may be weaker/less than farther north given
slightly poorer moisture/buoyancy and weaker 0-6km shear. Storms
then shift e-ne across the plains in the evening, with most activity
sliding into KS 06z-09z.

Subsidence and drier air spread across the region on Monday, with
just enough instability lingering in the far sern corner of the
plains for a slight chance of a thunderstorm late in the afternoon.
Given reasonably deep mixing and lack of cloud cover, temperatures
will climb back to well above average levels at most locations.

.LONG TERM...(Monday night through Sunday)
Issued at 327 PM MDT Sun Sep 8 2019

Monday night through Wednesday...an upper level low pressure system
over the Pacific NW will remain in place through Tuesday, then slide
to the east across the northern tier states through Wed. Isolated
convection is anticipated each aftn and eve, while the higher
terrain of the Continental Divide will have the best chance for
showers and storms. Convective activity will be scattered to likely
along the Divide and especially over the central mts from Tue night
through Wed. Plan on highs in the 70s for the high valleys, and 80s
to lower 90s for the plains. As the system passes by to the north on
Wed, it will push a dry cold front south into eastern CO late Wed
night into early Thu morning.

Thursday and Friday...Dry cold front pushes in Thu morning, with sfc
winds becoming easterly Thu eve through Fri morning while weak zonal
flow aloft persists. Models indicate just some isolated showers and
storms over the eastern mts and southern areas both days, but the
main effect will be much cooler temps forecast with highs in the 70s
for the high valleys, and mid 70s to mid 80s for the plains.

Saturday and Sunday...Another upper shortwave crosses the northern
Rockies over the weekend, far enough north to not produce additional
convection for the cwa, but is expected to tighten the pressure
gradient and strengthen zonal flow aloft across the state. This is
turn should help boost temps over the weekend back up into the 80s
to lower 90s for the plains, and 70s to near 80F for the high
valleys. Isolated diurnal convection is forecast both days over the
higher terrain. Moore

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 327 PM MDT Sun Sep 8 2019

VCTS at all taf sites late this afternoon into early evening, with
tempo tsra group and potential for brief MVFR/IFR vis as stronger
storms move across. Activity shifts east across the plains after 01z-
03z with clearing skies by 06z. VFR all sites on Mon, with no chance
of tsra as airmass dries out.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PETERSEN
LONG TERM...MOORE
AVIATION...PETERSEN
Hazardous weather outlook, Sep 8, 10:23 AM MST, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1123 AM MDT Sun Sep 8 2019

COZ058>089-093>099-091730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1123 AM MDT Sun Sep 8 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous thunderstorms will develop over the mountains
early this afternoon and spread across lower elevations and the
eastern plains after 2 PM. A few thunderstorms could become
strong to severe across the southeast mountains and plains,
particularly north of highway 50. Hail to around the size of half
dollars and wind gusts up to 60 mph will be the primary storm
risks. Lightning and locally heavy rainfall will also be possible.
Flash flooding could occur this afternoon and evening, especially
on the more susceptible burn scars. Thunderstorms will exit
eastern Colorado by midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated thunderstorms, generally over the mountains, will be
possible each day, with primary storm threats being locally gusty
winds around 45 mph as well as cloud to ground lightning.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across the southeast mountains and plains this afternoon
and evening.

10/77

In the hours before

Special weather statement, Sep 8, 2:58 PM MST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Pueblo CO
358 PM MDT Sun Sep 8 2019

COZ097-098-082245-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
358 PM MDT Sun Sep 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS AND
NORTHEASTERN BENT COUNTIES UNTIL 445 PM MDT...

At 357 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hasty, or 18 miles west of Lamar, moving northeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hasty, McClave, John Martin Reservoir and Caddoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3789 10294 3804 10308 3825 10283 3802 10261
TIME...MOT...LOC 2157Z 233DEG 13KT 3801 10294

MOORE
Special weather statement, Sep 8, 3:39 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Pueblo CO
439 PM MDT Sun Sep 8 2019

COZ086-087-082315-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
439 PM MDT Sun Sep 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUERFANO AND
SOUTHWESTERN PUEBLO COUNTIES UNTIL 515 PM MDT...

At 438 PM MDT, Doppler radar was tracking a strong thunderstorm near
Walsenburg, or 18 miles east of Spring Burn Scar north of Highway
160, moving north at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Walsenburg and Colorado City.

LAT...LON 3758 10473 3767 10491 3801 10483 3795 10453
TIME...MOT...LOC 2238Z 198DEG 27KT 3769 10481

MOORE
Special weather statement, Sep 8, 3:42 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Pueblo CO
442 PM MDT Sun Sep 8 2019

COZ095>098-082315-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Western Kiowa County CO-Eastern Kiowa County CO-
442 PM MDT Sun Sep 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS...SOUTH
CENTRAL KIOWA AND NORTHEASTERN BENT COUNTIES UNTIL 515 PM MDT...

At 441 PM MDT, Doppler radar was tracking a strong thunderstorm over
McClave, or 11 miles west of Lamar, moving northeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

THis storm has the potential to intensify and become severe.

Locations impacted include...
Lamar, Wiley, McClave, Neenoshe Reservoir, Neegronda Reservoir and
Queens Reservoir.

LAT...LON 3801 10282 3811 10292 3838 10272 3813 10249
TIME...MOT...LOC 2241Z 233DEG 9KT 3812 10282
Special weather statement, Sep 8, 3:57 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Pueblo CO
457 PM MDT Sun Sep 8 2019

COZ081-084-082345-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
457 PM MDT Sun Sep 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TELLER AND
NORTHWESTERN EL PASO COUNTIES UNTIL 545 PM MDT...

At 457 PM MDT, Doppler radar was tracking strong thunderstorms near
Woodland Park, or 21 miles northwest of Colorado Springs, moving
northeast at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Woodland Park, Monument, Palmer Lake, Divide and Gleneagle.

LAT...LON 3888 10524 3913 10516 3913 10462
TIME...MOT...LOC 2257Z 234DEG 23KT 3905 10512

Hodanish
Special weather statement, Sep 8, 4:16 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Pueblo CO
516 PM MDT Sun Sep 8 2019

COZ096-082345-
Eastern Kiowa County CO-
516 PM MDT Sun Sep 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA COUNTY UNTIL
545 PM MDT...

At 515 PM MDT, Doppler radar was tracking a strong thunderstorm over
Brandon, or 24 miles south of Cheyenne Wells, moving northeast at 25
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sheridan Lake, Chivington and Brandon.

LAT...LON 3838 10247 3844 10254 3862 10239 3861 10233
      3846 10218
TIME...MOT...LOC 2315Z 233DEG 24KT 3847 10242

Hodanish
Special weather statement, Sep 8, 4:27 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Pueblo CO
527 PM MDT Sun Sep 8 2019

COZ096-098-090000-
Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO-
527 PM MDT Sun Sep 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS AND
SOUTHEASTERN KIOWA COUNTIES UNTIL 600 PM MDT...

At 527 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lamar, moving northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lamar and Wiley.

LAT...LON 3806 10259 3817 10273 3842 10244 3834 10222
TIME...MOT...LOC 2327Z 239DEG 21KT 3816 10261

Hodanish

The radar

The Pueblo radar (KPUX), 146 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Prowers

When
September 8, 5:00 PM MST to 5:02 PM MST
Where
Prowers County, 4.28 mi NE of Lamar
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.120, -102.560

Several 5 inch tree limbs broken off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 858063.